Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 2, NWS San Diego, CA

January 11, 2016Orange County, San Diego County, California

NWS San Diego, CA issued this high surf advisory at Jan 11, 2016, 1:53 AM PST for Orange County, San Diego County, California. It took effect at Jan 12, 2016, 2:00 AM PST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2016, 1:53 AM PST (09:53 UTC)
In effect from
Jan 12, 2016, 2:00 AM PST
Expired
Jan 12, 2016, 7:00 PM PST
In force
17 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2016-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2016-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WHUS46 KSGX 110953
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
153 AM PST MON JAN 11 2016

...HIGH SURF ADVISORY TUESDAY...

.A WEST SWELL WITH A LONG PERIOD WILL ARRIVE AT THE BEACHES EARLY 
TUESDAY AND PRODUCE HIGH SURF THROUGH TUESDAY NIGHT. THE SWELL
AND SURF WILL DIMINISH EARLY WEDNESDAY.

CAZ043-552-112200-
/O.CAN.KSGX.BH.S.0002.160112T0900Z-160113T0400Z/
/O.NEW.KSGX.SU.Y.0002.160112T1000Z-160113T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
153 AM PST MON JAN 11 2016

...HIGH SURF ADVISORY IN EFFECT FROM 2 AM TUESDAY TO 2 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TUESDAY TO 2 AM PST
WEDNESDAY.

* SURF...4 TO 8 FEET...WITH SETS TO 10 FEET TUESDAY. HIGHEST SURF
  WILL BE IN SOUTHERN SAN DIEGO COUNTY. 

* TIDES...HIGHEST TIDE OF AROUND 6.5 FEET AT AROUND 10 AM TUESDAY.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES MAY OVER-TOP JETTIES AND ROCK 
  STRUCTURES AT TIMES. MINOR COASTAL FLOODING POSSIBLE DURING 
  THE TIME OF HIGHEST TIDE TUESDAY. MINOR BEACH EROSION 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MM
5 follow-up statements
017 
WHUS46 KSGX 112154
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
154 PM PST MON JAN 11 2016

...HIGH SURF ADVISORY TUESDAY...

.A LARGE LONG-PERIOD WEST-NORTHWEST SWELL WILL BUILD TONIGHT AND
PEAK TUESDAY...PRODUCING HIGH SURF AT AREA BEACHES MOST OF TUESDAY.
THE SWELL AND SURF WILL DIMINISH TUESDAY NIGHT INTO EARLY
WEDNESDAY.

CAZ043-552-120600-
/O.CON.KSGX.SU.Y.0002.160112T1000Z-160113T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
154 PM PST MON JAN 11 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 AM TUESDAY TO 2 AM
PST WEDNESDAY...

* SURF...6 TO 10 FEET...WITH SETS TO 12 FEET TUESDAY. HIGHEST SURF
  WILL BE NORTH OF NEWPORT BEACH IN ORANGE COUNTY AND SOUTH OF
  CARLSBAD IN SAN DIEGO COUNTY. 

* TIDES...HIGHEST TIDE OF AROUND 6.5 FEET AT AROUND 10 AM 
  TUESDAY.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES MAY OVER-TOP JETTIES AND ROCK 
  STRUCTURES AT TIMES. MINOR COASTAL FLOODING POSSIBLE DURING 
  THE TIME OF HIGHEST TIDE TUESDAY. MINOR BEACH EROSION 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HTTP://WWW.WEATHER.GOV/SANDIEGO

HARRISON
738 
WHUS46 KSGX 120514
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
914 PM PST MON JAN 11 2016

...HIGH SURF ADVISORY TONIGHT THROUGH EARLY WEDNESDAY...

.A LARGE LONG-PERIOD WEST-NORTHWEST SWELL WILL BUILD TONIGHT AND
PEAK TUESDAY...PRODUCING HIGH SURF AT AREA BEACHES MOST OF
TUESDAY. HIGHEST SURF WILL BE IN NORTHERN ORANGE COUNTY AND
SOUTHERN SAN DIEGO COUNTY. THE SWELL AND SURF WILL DIMINISH
TUESDAY NIGHT INTO EARLY WEDNESDAY.

CAZ043-552-121400-
/O.CON.KSGX.SU.Y.0002.160112T1000Z-160113T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
914 PM PST MON JAN 11 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 AM TUESDAY TO 2 AM
PST WEDNESDAY...

* SURF...7 TO 10 FEET...WITH SETS TO 12 FEET TUESDAY. HIGHEST
  SURF WILL BE NORTH OF NEWPORT BEACH IN ORANGE COUNTY AND SOUTH
  OF CARLSBAD IN SAN DIEGO COUNTY.

* TIDES...HIGHEST TIDE OF AROUND 6.5 FEET AT AROUND 10 AM 
  TUESDAY. 

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES MAY OVER-TOP JETTIES AND ROCK 
  STRUCTURES AT TIMES. MINOR COASTAL FLOODING POSSIBLE DURING 
  THE TIME OF HIGHEST TIDE TUESDAY. MINOR BEACH EROSION 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

JJT

HTTP://WWW.WEATHER.GOV/SANDIEGO
257 
WHUS46 KSGX 120939
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
139 AM PST TUE JAN 12 2016

...HIGH SURF ADVISORY TODAY AND TONIGHT...

.A LARGE WEST-NORTHWEST SWELL WITH A LONG PERIOD WILL PEAK TODAY
AND GENERATE HIGH SURF. THE SWELL AND SURF WILL GRADUALLY
DECREASE TONIGHT AND WEDNESDAY.

CAZ043-552-122200-
/O.CON.KSGX.SU.Y.0002.160112T1000Z-160113T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
139 AM PST TUE JAN 12 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST
WEDNESDAY...

* SURF...5 TO 9 FEET...WITH SETS UP TO 12 FEET TODAY. HIGHEST SURF
  WILL BE NORTH OF NEWPORT BEACH AND SOUTH OF CARLSBAD.

* TIDES...HIGHEST TIDE OF AROUND 6.5 FEET AT AROUND 10 AM TODAY.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS FROM LARGE WAVES AND
  STRONG RIP CURRENTS. WAVES MAY OVER-TOP JETTIES AND ROCK
  STRUCTURES AT TIMES. MINOR COASTAL FLOODING POSSIBLE DURING THE
  TIME OF HIGHEST TIDE. MINOR BEACH EROSION POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MM
216 
WHUS46 KSGX 122047
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1247 PM PST TUE JAN 12 2016

...HIGH SURF ADVISORY TODAY AND TONIGHT...

.A LARGE LONG-PERIOD WEST-NORTHWEST SWELL WILL PEAK TODAY AND
GENERATE HIGH SURF. THE SWELL AND SURF WILL GRADUALLY DIMINISH 
TONIGHT INTO WEDNESDAY.

CAZ043-552-130300-
/O.EXT.KSGX.SU.Y.0002.000000T0000Z-160113T0300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
1247 PM PST TUE JAN 12 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

* SURF...5 TO 9 FEET...WITH SETS UP TO 11 FEET TODAY. 

* LOCATIONS...HIGHEST SURF WILL BE NORTH OF NEWPORT BEACH AND
  SOUTH OF CARLSBAD.

* TIMING...SURF PEAKING THIS AFTERNOON...AND LOWERING TONIGHT INTO
  WEDNESDAY. 

* IMPACTS...DANGEROUS SWIMMING CONDITIONS FROM LARGE WAVES AND
  STRONG RIP CURRENTS. WAVES MAY OVER-TOP JETTIES AND ROCK
  STRUCTURES AT TIMES. MINOR BEACH EROSION POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HTTP://WWW.WEATHER.GOV/SANDIEGO

HARRISON
765 
WHUS46 KSGX 130249
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
649 PM PST TUE JAN 12 2016

CAZ043-552-130400-
/O.EXP.KSGX.SU.Y.0002.000000T0000Z-160113T0300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
649 PM PST TUE JAN 12 2016

...HIGH SURF ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

SURF WILL CONTINUE TO DIMINISH OVERNIGHT AS THE ELEVATED NW SWELL
LOWERS. THEREFORE...THE HIGH SURF ADVISORY WILL BE ALLOWED TO
EXPIRE AT 7 PM.

$$

JJT

HTTP://WWW.WEATHER.GOV/SANDIEGO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 10, 9:08 PM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 10, 9:08 PM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
908 PM PST SUN JAN 10 2016

.SYNOPSIS...
CLOUDY WITH SCATTERED LIGHT SHOWERS WILL CONTINUE TONIGHT. IT
WILL BE FAIR...DRY...AND A BIT WARMER MONDAY AND TUESDAY...THEN
CLOUDY AND COOLER WITH A CHANCE FOR SHOWERS LATE WEDNESDAY INTO
THURSDAY. FAIR WEATHER RETURNS FOR FRIDAY INTO NEXT WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

CLOUDY THIS EVENING WITH SCT LIGHT SHOWERS MOVING SOUTHEAST ACROSS
THE REGION. PRECIP ACCUMULATIONS HAVE BEEN GENERALLY LESS THAN ONE
TENTH OF AN INCH.

SHOWERS ARE EXPECTED TO TAPER OFF LATER TONIGHT AS A RIDGE OF HIGH
PRESSURE MOVES IN FROM THE WEST. THE RIDGE WILL BRING FAIR WEATHER
AND MINOR WARMING MON THROUGH EARLY WED...WITH PERIODS OF WEAK
OFFSHORE FLOW. EXPECT DAYTIME TEMPS TO BE MOSTLY IN THE 60S WEST
OF THE MTNS.

A TROUGH OF LOW PRESSURE MOVING EAST AND ERODING THE RIDGE WILL
BRING INCREASING CLOUDS...LOWER TEMPS AND A CHANCE FOR LIGHT
PRECIP FOR LATE WED INTO THU. SNOW LEVELS WILL DROP TO BELOW 6000
FT WED NIGHT...BUT ONLY SMALL ACCUMULATIONS ARE LIKELY. FAIR
WEATHER WILL RETURN FOR THE END OF THE WEEK AS THE TROUGH MOVES
EAST AND THE RIDGE OF HIGH PRESSURE REBUILDS OVER THE WEST COAST.

SEVERAL MORE LOW PRESSURE TROUGHS ARE EXPECTED TO TRAVERSE THE
EASTPAC FROM NEXT WEEKEND INTO THE FOLLOWING WEEK. THESE TROUGHS
WILL WEAKEN AS THEY MOVE THROUGH THE MEAN...LONGWAVE RIDGE WHICH
IS BECOMING RE-ESTABLISHED OVER THE EAST PAC/WESTERN U.S.
DETERMINISTIC MODELS ARE IN GENERALLY GOOD AGREEMENT ON THE
EMERGING PATTERN. THIS BUILDS CONFIDENCE THAT INCOMING PACIFIC
ENERGY WILL FAVOR CENTRAL AND NORTHERN CALIFORNIA OUT TEN DAYS.
THIS SHOULD BRING PERIODS OF PRECIP THERE...WITH DIMINISHING
AMOUNTS FARTHER TO THE SOUTH HERE IN SOCAL.

&&

.AVIATION...
110400Z...THE OVC/BKN LOW AND MID LEVEL CLOUD DECKS WILL SLOWLY
CLEAR OVERNIGHT TO FEW/SCT BY MON MORNING. LOW CLOUD BASES OF 1800-
2500 FT MSL MAY TEMPORARILY IMPACT COASTAL/VALLEY AERODROMES AT
TIMES THIS EVENING. VFR CONDITIONS ARE EXPECTED MON. FORECASTER
CONFIDENCE IS MODERATE TO HIGH.

&&

.MARINE...
800 PM...A 9 TO 11 FT/LONG PERIOD W-NW SWELL WILL PRODUCE
HIGH SEAS NEAR AND SOUTH OF SAN CLEMENTE ISLAND TUESDAY THROUGH
EARLY WEDNESDAY. A WEAK FRONT MOVING ACROSS THE REGION WILL CRATE
ISOLATED TO SCATTERED SHOWERS OVER THE COASTAL WATERS WEDNESDAY
THROUGH EARLY THURSDAY.

&&

.BEACHES...
800 PM...AN ELEVATED W-NW SWELL WILL CREATE 7-10 FT
SURF...WITH SETS TO 12 FT...IN ADDITION TO STRONG RIP CURRENTS
TUESDAY. THE HIGH SURF...COMBINED WITH MORNING HIGH TIDES NEAR 6.5
FEET...COULD ALSO CREATE MINOR COASTAL FLOODING FOR LOW-LYING BEACH
AREAS ON TUESDAY. A BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM
LATE MONDAY NIGHT THROUGH TUESDAY EVENING. ADDITIONAL HIGH SURF IS
POSSIBLE ON THURSDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT FROM LATE MONDAY NIGHT THROUGH TUESDAY
     EVENING FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY
     COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE/BEACHES...JJT

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.